Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 67, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 13, 2005, 7:04 PM EDT for Newberry County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2005, 7:04 PM EDT (23:04 UTC)
- Expired
- May 13, 2005, 7:36 PM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Newberry County, SC
The radar
The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 798 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 132307 SVRCAE SCC071-132345- /O.NEW.KCAE.SV.W.0067.050513T2304Z-050513T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 704 PM EDT FRI MAY 13 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 745 PM EDT * AT 655 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL TO QUARTER SIZE HAIL. THIS STORM WAS LOCATED ABOUT 5 MILES SOUTH OF CHAPPELLS...OR ABOUT 20 MILES SOUTHWEST OF NEWBERRY...MOVING NORTH AT 5 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... CHAPPELLS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. NICKEL TO QUARTER SIZED HAIL WAS REPORTED IN THE GOOD HOPE COMMUNITY IN WESTERN SALUDA COUNTY. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE, AT 1, 800, 7 7 5, 7 1 9 9. LAT...LON 3407 8194 3410 8173 3442 8177 3437 8206 $$ TTH
1 follow-up statement
000 WWUS52 KCAE 132336 SVSCAE SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 735 PM EDT FRI MAY 13 2005 SCC071-132345- /O.CAN.KCAE.SV.W.0067.000000T0000Z-050513T2345Z/ NEWBERRY SC- 735 PM EDT FRI MAY 13 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NEWBERRY COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM HAS WEAKENED AND IS NO LONGER A THREAT FOR NEWBERRY COUNTY. LAT...LON 3407 8194 3410 8173 3442 8177 3437 8206 $$ TTH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:51 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, May 13, 2:51 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 251 PM EDT FRI MAY 13 2005 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)... UPPER LEVEL RIDGE THROUGH SATURDAY ALTHOUGH TEMPERATURES ALOFT REMAIN COLD. LONGWAVE TROUGH IN NORTHERN PLAINS WILL AMPLIFY AS IT MOVES EAST ACROSS THE GREAT LAKES/NORTHEAST LATE SUNDAY...SHOULD HELP DRIVE A COLD FRONT THROUGH SOUTH CAROLINA SUNDAY. SURFACE STATIONARY FRONT ACROSS MIDLANDS THIS AFTERNOON. TEMPERATURE AT CAE IN THE LOW 80S WITH MID 60S TO THE NORTH IN CLT. SURFACE MESO ANALYSIS/LAPS SHOWS MODERATE INSTABILITY ACROSS THE AREA WITH LI AROUND -5. CAPE AROUND 1600 J/KG. PLENTY OF LOW LEVEL MOISTURE IN THE AREA...K-INDEX AROUND 30. SO...WEAK LOW LEVEL CONVERGENCE EXPECTED TO TRIGGER SCATTERED LATE AFTERNOON/EARLY EVENING THUNDERSTORMS. WILL CONTINUE WITH LOW CHANCE POPS FOR THIS EVENING...PRIMARILY ACROSS THE CENTRAL MIDLANDS. MODELS SUGGEST CONSIDERABLE LOW CLOUDINESS DEVELOPING LATER TONIGHT TOWARD MORNING AS LOW LEVEL FLOW INCREASES OFF THE ATLANTIC. SURFACE BOUNDARY APPEARS TO BECOME MORE DIFFUSE SATURDAY...OR MOVE NORTH AS SOUTHWEST LOW LEVEL FLOW DEVELOPS. MODERATE INSTABILITY SATURDAY AFTERNOON...HOWEVER AIRMASS APPEARS CAPPED...ALTHOUGH LATEST NAM BUFKIT SOUNDING WEAKER THAN PREVIOUS RUNS. WITH NO SIGNIFICANT LIFT MECHANISM EXPECTED WILL CONTINUE SLIGHT CHANCE POPS DURING SATURDAY AFTERNOON...BETTER POTENTIAL APPEARS TO BE IN THE CAROLINA MOUNTAINS. GFS IS FASTER WITH MOVING COLD FRONT THROUGH REGION EARLY AFTERNOON SUNDAY...WHILE NAM CONTINUES TO MOVE FRONT THROUGH SUNDAY EVENING...BOTH MODELS SUGGEST A SHORT WAVE WILL MOVE ACROSS THE AREA...AND MODERATE INSTABILITY AHEAD OF FRONT. LOW LEVEL CONVERGENCE LOOKS WEAK. MOS CHANCE POPS LOOKS REASONABLE. EXPECT ANY CONVECTION TO BE EAST OF MIDLANDS BY MID TO LATE EVENING. DECREASING CLOUDS AND MUCH DRIER SUNDAY NIGHT INTO MONDAY. MOS TEMPS LOOK OK MINOR ADJUSTMENTS. && .LONG TERM (MONDAY THROUGH FRIDAY)... EXPECT DEW POINTS IN THE 40S MONDAY...LATE IN THE SEASON FOR THAT...BUT NICE.MAINLY DRY PERIOD. NORTHWEST FLOW ALOFT THROUGH WEDNESDAY WITH MAIN SHORT WAVES MOVING ACROSS THE NORTHERN STATES. WEAK LOW PRESSURE SYSTEM MOVING ACROSS MID ATLANTIC LATE WEEK MAY PROVIDE A SLIGHT CHANCE SHOWERS THURSDAY. && .AVIATION... WEAK BACK DOOR COLD FRONT BECOMING MORE DIFFUSE BUT IS CURRENTLY DRAPED ACROSS SOUTHERN SC MIDLANDS AND EXTENDING INTO NE GA. FRONT SHOULD EVENTUALLY WASH OUT BY SATURDAY BUT IN THE MEANTIME MAY BECOME THE FOCUS FOR SCATTERED SHOWERS/THUNDERSTORMS LATE THIS AFTERNOON INTO THIS EVENING. GENERALLY MVFR CONDITIONS LATE TONIGHT. EXPECT IFR-MVFR CONDITIONS NEAR THE SAVANNAH RIVER 08-13Z SATURDAY FOR PATCHY DENSE FOG. CHANCE OF THUNDERSTORMS AGAIN ACROSS MUCH OF THE AREA SATURDAY AFTERNOON AS UPPER RIDGE WEAKENS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AWP...SHORT/LONG TERM. BC...AVIATION.
Hazardous weather outlook, May 13, 5:25 AM EDT, 13 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 525 AM EDT FRI MAY 13 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-140925- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 525 AM EDT FRI MAY 13 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... COLD FRONT TO OUR NORTH WILL TRIGGER SCATTERED AFTERNOON AND EVENING THUNDERSTORMS TODAY. SOME STORMS COULD BECOME STRONG WITH WINDS TO 40 MPH. SMALL HAIL IS ALSO POSSIBLE IN SOME OF THESE STORMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 13, 4:56 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 456 PM EDT FRI MAY 13 2005 SCZ027-132200- LEXINGTON- 456 PM EDT FRI MAY 13 2005 ...STRONG THUNDERSTORMS WILL IMPACT LEXINGTON COUNTY THROUGH 600 PM EDT... AT 456 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED IN THE VICINITY OF GILBERT AND RED BANK...MOVING VERY SLOWLY NORTHWEST. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND RED BANK...LEXINGTON...LEESVILLE... AND GILBERT THROUGH 600 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. TTH
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Saluda | 35 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.